bannerHON
img
HONnews
HONnews
img PATIENT / PARTICULIER img PROFESSIONNEL DE SANTE img WEBMESTRE img
img
 
img
HONcode sites
Khresmoi - new !
HONselect
News
Conferences
Images

Themes:
A B C D E F G H I
J K L M N O P Q
R S T U V W X Y Z
Browse archive:
2017: O S A J J M A M F J
2016: D N O

 
  Other news for:
Tooth Diseases
Orthodontics
Poisons
 Resources from HONselect
Some Medical Ills Call for Dental Detective Work
One woman needed intestinal surgery to remove decade-old wire from braces

By Margaret Farley Steele

TUESDAY, Aug. 8, 2017 (HealthDay News) -- Dental care isn't always as risk-free as you might think.

Wire from dental braces showed up in a woman's intestines a decade after her orthodontia work ended, Australian doctors report.

And in a separate case, long-term use of an adhesive for ill-fitting false teeth caused a 62-year-old in Scotland to permanently lose feeling in his legs.

Both cases are described Aug. 7 in BMJ Case Reports.

The otherwise healthy 30-year-old woman was hospitalized after two days of stomach pain. A scan revealed the errant orthodontic wire had pierced several parts of her small intestine.

This caused a condition known as a volvulus, in which the intestine twists around on itself, according to the report.

The patient hadn't worn braces for 10 years and had no recollection of swallowing or losing the wire.

However, after emergency surgery to remove the orthopedic invader, she made a full recovery.

"Foreign body ingestion should be considered as a cause of abdominal pain in patients with no other medical or surgical history," said a team led by Dr. Talia Shepherd of Sir Charles Gairdner Hospital in Nedlands, Western Australia.

The man with the dentures wasn't as lucky. Despite treatment and intensive physical therapy, he still hasn't recovered completely from a rare neurolological disorder caused by the zinc in the adhesive.

By the time he was referred to a neurological clinic, he had had pain, numbness and weakness in his legs for six months, and was housebound.

Doctors observed spinal cord abnormalities in an MRI scan and eventually diagnosed him with copper deficiency myelopathy.

The culprit was zinc in the denture paste he'd used for the past 15 years, the researchers said.

In rare cases, excessive zinc intake can interfere with the absorption of copper, leading to neurological problems, explained Dr. Liam Stuart Carroll and colleagues at Queen Elizabeth University Hospital in Glasgow.

They prescribed copper supplements to treat the man's symptoms, and told him to stop using the denture adhesive.

But the delayed diagnosis may have led to irreversible nerve damage, the doctors said.

"Prompt recognition and treatment" might have prevented permanent deficits, they added.

More information

For tips on dental care in your later years, see healthinaging.org.

SOURCE: BMJ Case Reports, news release, Aug. 7, 2017

Copyright © 2017 HealthDay. All rights reserved. URL:http://consumer.healthday.com/Article.asp?AID=725269

Resources from HONselect: HONselect is the HON's medical search engine. It retrieves scientific articles, images, conferences and web sites on the selected subject.
Adhesives
Dentures
Braces
Copper
Pain
Zinc
Women
Therapeutics
The list of medical terms above are retrieved automatically from the article.

Disclaimer: The text presented on this page is not a substitute for professional medical advice. It is for your information only and may not represent your true individual medical situation. Do not hesitate to consult your healthcare provider if you have any questions or concerns. Do not use this information to diagnose or treat a health problem or disease without consulting a qualified healthcare professional.
Be advised that HealthDay articles are derived from various sources and may not reflect your own country regulations. The Health On the Net Foundation does not endorse opinions, products, or services that may appear in HealthDay articles.


Home img About us img MediaCorner img HON newsletter img Site map img Ethical policies img Contact